Pennsylvania, 2007Flooding in Pennsylvania, March 15, 2007
March 15, 2007 · NWS CTP · 4 events in 4 counties and zones
Heavy rain combined with rapid snowmelt lead to flooding across portions of the northern tier counties of central Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain combined with rapid snowmelt lead to flooding across portions of the northern tier counties of central Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 14, 8:43 PM EST, 5 hours 17 minutes earlier.
Area forecast discussion, Mar 14, 8:43 PM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
943 PM EDT WED MAR 14 2007
.SHORT TERM /REST OF TONIGHT/...
FRONT IS SAGGING INTO NWRN PA AT THIS HOUR...ACCOMPANIED BY AN
EARLY SEASON LINE OF SHOWERS AND STORMS. TORNADO WAS ACTUALLY
REPORTED NEAR SANDUSKY OHIO WITH ONE OF THE STRONGER STORMS...BUT
OVERALL CHARACTER OF THE CONVECTION ENTERING NW PA LOOKS MUCH
WEAKER. MORE SCATTERED STORMS ARE DEVELOPING IN THE WARM UNSTABLE
AIRMASS FROM SW PA INTO THE OHIO VALLEY. SOME HAILERS PRESENT
THERE. ALL OF THIS POINTS TO RAIN INCREASING IN COVERAGE AS THE
NIGHT PROGRESSES WITH A FEW THUNDERSTORMS POSSIBLE. THINK SEVERE
THREAT WILL BE MINIMAL BUT CANNOT RULE OUT SOME HAIL BEFORE WE
STABILIZE FURTHER.
MESSY SITUATION POSSIBLE LATER IN THEW WEEK AFTER THE SLOW MOVING
FRONT MOVES THRU THE REGION THU. GFS/ECMWF/CAN AND MREF ALL POINT
TO A SIG EAST COAST STORM AND EVEN THE POTENTIAL FOR A LATE SEASON
SNOW STORM FRIDAY. ALL THESE WERE DRIVEN OFF 12Z AND 18Z RUNS OF
DATA SO WILL BE WATCHING 00Z RUNS WITH MUCH INTEREST. FOR NOW
DEALING WITH THE CONVECTION AND POTENTIAL FOR SOME FLOODING AS THE
RAIN AND SNOW MELT TAKE RIVERS AND STREAMS UP TO HIGH LEVELS.
LA CORTE
&&
.PREV DISCUSSION...
/ISSUED 412 PM EDT WED MAR 14 2007/
SYNOPSIS...
A FRONTAL BNDRY IN CONJUNCTION WITH ANOMALOUS MOISTURE /PWAT/
WILL RESULT IN SOAKING RAINFALL /1-2/ ACROSS MUCH OF CENTRAL PA
FROM TONIGHT THROUGH THURSDAY. THE COMBINATION OF RUNOFF AND
UPSTREAM MELTING SNOW PACK/ICE JAM EFFECTS WILL ALLOW FOR MINOR TO
MODERATE WITHIN-BANK RISES ACROSS PORTIONS OF MY HYDROLOGIC
SERVICE AREA WITH A PRIMARY FOCUS ON THE NORTH/WEST BRANCH SUSQ
BASINS. A FLOOD WATCH IS IN EFFECT FOR MOST COUNTIES CONTAINED
WITHIN THE AFOREMENTIONED RIVER BASINS. IT WILL TURN BRISK AND
COLDER FROM THURSDAY NIGHT THROUGH THE WEEKEND WITH TEMPERATURES
AOB CLIMATOLOGICAL VALUES.
SHORT TERM /TONIGHT THROUGH THURSDAY/...
STRONG COLD OVER SOUTHERN ONTARIO AND THE UPPER MIDWEST POISED TO
MOVE SOUTH...WILL CHANNEL VERY MILD AND MOIST AIR /PWATS PLUS 2-3
STANDARD DEVIATIONS FROM NORMAL/ EAST ACROSS PENN TONIGHT AND
THURSDAY. BASIN AVERAGE 1-2 INCH AMOUNTS WILL BE COMMON. COMBINING
THIS HEAVY RAIN WITH STILL A SIGNIFICANT AMOUNT OF SNOWMELT ACROSS
THE NRN MTNS WILL LEAD TO EXCESSIVE RUNOFF AND THE POTENTIAL FOR
FLOODING...MAINLY ON SMALLER STREAMS AND CREEKS. THE TWO AREAS OF
CONCERN ARE ACROSS THE NRN MTNS OF PENN...AND THE LOWER SUSQ
VALLEY/EAST CENTRAL MTNS WHERE SCATTERED TSRA ARE POSSIBLE FROM
MINIMAL CAPE OF A FEW HUNDRED J/KG.
SFC-850 HPA TEMPS DROP LIKE A ROCK BEHIND THE FRONT ACROSS NRN
PENN VERY LATE TONIGHT AND COULD LEAD TO A FEW HOUR PERIOD OF
MODERATELY HEAVY MIXED PRECIP AND WET SNOW. A FEW SLUSHY INCH OF
ACCUM ARE POSSIBLE THERE. EXPECT THE BULK OF THE RAIN TO OCCUR
ACROSS THE SRN HALF OF PENN THURSDAY...WITH WANING LIGHT
SNOW/SLEET ACROSS THE NORTHERN MTNS BY LATE MORNING. THE DRY
COLDER AIR SHOULD DEEPEN ENOUGH THURSDAY AFTERNOON/EVENING TO LIFT
CLOUD BASES TO MAINLY ALTO CU AND SUPPORT LITTLE MORE THAN PATCHY
LIGHT SNOW SHOWERS ACROSS THE NORTH AND RAIN...TAPERING TO SHOWERS
VERY LATE IN THE DAY ACROSS THE FAR SE ZONES.
LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
NAM/GFS/SREF INITIALLY IN AGREEMENT WITH PUSHING THE SFC FRONT SOUTH
OF THE PA/MD BORDER THURSDAY NIGHT WITH PCPN BEGINNING TO TAPER OFF
THE FURTHER NORTH AND WEST ONE GOES. COLDER AIR WILL FILTER INTO
THE INTERIOR SECTIONS OF THE NORTHERN AND CENTRAL APPALACHIANS
THURSDAY NIGHT AS HIGH PRESSURE SLIDES EWD ACROSS THE UPPER GREAT
LAKES AND INTO SOUTHERN ONTARIO/QUEBEC BY EARLY FRIDAY. THE 850MB
FRONT LAGS THE SFC FRONT TO THE NORTH BY 200-250 MILES...WITH THE
LLVL BAROCLINIC ZONE BISECTING THE STATE BTWN 06-12Z FRIDAY. SREF
MEAN 850MB TEMPERATURES SUGGEST ANY PCPN CONTINUING OVER THE NW
COUNTIES WOULD BE FROZEN...WHICH AGREES WITH THE SREF 850MB TEMP
PROB < 0C. TOUGH CALL OVER THE CENTRAL AREAS AND HAVE INDICATED A
RA/SN MIX HERE...WITH ALL RAIN OVER THE LOWER SUSQ VLY. HAVE
TAPERED POPS FROM /CHC/ IN THE NW TO CATEGORICAL IN THE
SE...ESSENTIALLY ALONG THE LINES OF THE SHORT TERM ENSEMBLE MOS.
MODELS CONTINUE TO DIVERGE FRIDAY INTO SATURDAY WITH REGARD TO A
DEVELOPING COASTAL LOW/FRONTAL WAVE PROGGED TO DEVELOP OVER THE
GULF-STREAM WATERS OFF THE NC COAST. THE 09Z SREF MEAN/12Z NAM
SOLUTION WOULD SUGGEST A WEAKER UPPER LEVEL TROF AND DEVELOPING SFC
LOW PRESSURE ALONG THE STALLED BNDRY EXTENDING NEWD FROM THE
SOUTHEAST U.S. TO OFF THE MID-ATLANTIC COAST. IN CONTRAST THE 06/12Z
GFS PHASES S/W ENERGY CRESTING THE WRN H5 RIDGE...RESULTING IN MUCH
STRONGER NEGATIVELY-TILTED MID/UPR LVL TROF AND DEEP COASTAL LOW.
OF NOTE...THE 12Z GFS HAS REVERTED BACK TO THE FASTER/MORE PHASED
00Z SOLN. THIS IS MARKEDLY DIFFERENT FROM IT WEAKER 13/06Z RUN. HPC
DOES NOT PREFER THIS SOLUTION OUTRIGHT...GIVEN THAT THE GFS
CONTINUES TO FLIP-FLOP. THIS IS A CLEAR SIGN OF MODEL JUMPINESS
SUGGESTING HIGH UNCERTAINTY/LOW CONFIDENCE. UNFORTUNATELY GIVEN THAT
THE OPERATIONAL GFS IS THE MODEL CORE WITHIN THE MREF/GEFS
ENSEMBLE...SIMILAR TRENDS ARE EVIDENT WITHIN ITS RESPECTIVE
SOLUTION/MEMBERS. WITH THE CAN GLOB AND UKMET IN AGREEMENT WITH ITS
PREVIOUS PROGS...INDICATING LESS RIDGING BUILDING OVER NEW ENG/CAN
MARITIMES AHEAD OF THIS SYS THAN THE GFS...CONFIDENCE IS LOW IN THE
GFS ALONE. HOWEVER...THE NEW 14/12Z ECMWF IS COMING IN LINE WITH THE
GFS/GEFS SO CREDENCE HAS TO BE GIVEN TOWARD ITS SOLUTION. STILL
WOULD LIKE TO SEE MORE CONSISTENCY FROM RUN-TO-RUN...BUT WILL LEAN
TOWARD THE STRONGER/WETTER GFS SOLN FOR NOW.
IF THE GFS DOES VERIFY...WE COULD BE LOOKING SNOW ACCUMULATION
FRIDAY INTO SAT. LATEST DY2 WWD WOULD SUGGEST A WIDESPREAD 4-6
INCHES ACROSS CENTRAL PA. AGAIN WITH ALL OF THE UNCERTAINTY
REGARDING THE EVOLUTION OF THE ERN TROF/PHASING AND ASSOC SFC
CYCLONE TRACK/INTENSITY...HAVE VERY LOW CONFIDENCE REGARDING
SPECIFICS ON THE SNOW. WE WILL HAVE TO WAIT AND SEE. THE LAST
SEVERAL DAYS HAVE BEEN VERY COMPLICATED GIVEN ALL OF THE
JUMPINESS WITHIN THE MODELS LEADING TO LOTS OF UNCERTAINTY. TIME
WILL TELL AS MANY DETAILS WILL NEED TO BE RESOLVED.
ONE THING IS FOR SURE...COLDER WEATHER IS IN STORE FOR THE
WEEKEND AS THE UPPER LEVEL TROF CARVES OUT OVER THE EASTERN CONUS.
COLD CYCLONIC NW FLOW WILL LEAD TO SOME SCT -SHRA ACROSS THE
WESTERN AND NORTHERN MOUNTAINS SAT INTO SUN. TEMPS AOB CLIMO.
ANOTHER S/W IS PROGGED TO TRANSLATE THROUGH THE FLOW EARLY NEXT WEEK
WITH A BRIEF SHOT OF WARM ADVECTION RA OR SN ON MONDAY. HAVE
CONTINUED LOW POPS HERE. THIS WAVE SLIDES BY ON TUESDAY WITH HIGH
PRESSURE BUILDING IN FROM THE WEST. MREF/GEFS CONTINUES TO SHOW
INCREASING HEIGHTS ASSOC WITH A RELATIVELY FLAT UPPER RIDGE MOVG
INTO THE MIDWEST AND EVENTUALLY THE NE U.S. BY MID-WEEK. THIS
SHOULD ALLOW FOR A REBOUND IN TEMPERATURES BACK TOWARD SEASONABLE
NORMALS. THE RIDGE AXIS MOVES INTO THE NE LATE WED INTO THURSDAY
WITH RETURN FLOW SETTING UP...WHICH MAY LEAD TO ABOVE NORMAL TEMPS
FOR LATE NEXT WEEK.
AVIATION /20Z-18Z/...
MVFR VSBYS AND MAINLY IFR CIGS WILL PERSIST THROUGH TONIGHT ACROSS
MOST OF NRN PENN...WITH GENERALLY VFR CONDITIONS ACROSS THE CENTRAL
ZONES DETERIORATING LATE TONIGHT TO MVFR CIGS AND VSBYS. FOR THE
SOUTHEAST INVOF KMDT AND KLNS...MVFR CONDITIONS WILL LIKELY HOLD OFF
UNTIL AFT 08Z THURSDAY AND CONTINUE THROUGH THE DAY THURSDAY.
ALSO...MENTIONED LLWS THROUGH MUCH OF TONIGHT ACROSS THE CENTRAL AND
SOUTHERN TAF SITES AS A WEST SOUTHWEST LLVL JET SLIDES SE ACROSS THE
REGION AHEAD OF A STRONG COLD FRONT. A SEPARATE...SEVERAL HOUR
PERIOD OF LLWS WILL DEVELOP IN THE WAKE OF THE COLD FRONT THURSDAY
AS A 30-35 KT NORTHERLY JET DEVELOPS BETWEEN 1 AND 3 KFT AGL.
HYDROLOGY...
RUNOFF FROM MODERATE TO HEAVY RAINFALL /1-2/ OVER THE NEXT 24 TO
48+ HOURS COMBINED WITH UPSTREAM SNOW MELT/ICE JAMMING WILL RESULT
IN MINOR TO MODERATE WITHIN-BANK RISES ACROSS RIVER POINTS IN THE
UPPER ALLEGHENY AND NORTH/WEST BRANCH SUSQ BASINS...WITH THE
POTENTIAL FOR SOME TO NEAR/EXCEED FLOOD STAGE. AREAS DOWNSTREAM
/LWR SUSQ BASIN/ MAY ALSO SEE CONSIDERABLE RISES ESPECIALLY ALONG
SMALLER CREEKS AND STREAMS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH THURSDAY
AFTERNOON FOR PAZ004>006-010>012-037-041-042-046-053.
FLOOD WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR
PAZ036-051-052-056>059-063>066.
&&
Hazardous weather outlook, Mar 14, 4:13 PM EST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
513 PM EDT WED MAR 14 2007
PAZ017>019-024>028-033>035-045-049-050-152115-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
SOUTHERN CLINTON-UNION-SNYDER-
513 PM EDT WED MAR 14 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
PAZ004>006-010>012-036-037-041-042-046-051>053-056>059-063>066-
152115-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-FRANKLIN-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
513 PM EDT WED MAR 14 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.
.DAY ONE...TONIGHT
A FLOOD WATCH IS IN EFFECT FROM THIS EVENING THROUGH LATE
THURSDAY EVENING.
A SLOW MOVING FRONT WILL PRODUCE A SOAKING RAINFALL OVER THE
REGION LATER TONIGHT AND THURSDAY. RAINFALL IN EXCESS OF ONE INCH
IS LIKELY BEFORE THE STORM TAPERS OFF THURSDAY EVENING. THE RAIN
WILL COMBINE WITH RUN OFF FROM UPSTREAM SNOW-MELT TO CAUSE RIVERS
AND STREAMS TO RUN HIGH...AND POSSIBLY CAUSE FLOODING IN SOME
AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FLOOD WATCH CONTINUES IN EFFECT THROUGH LATE THURSDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
Flood, Warren
- When
- March 15, 2:00 AM EST to 1:00 PM EST
- Where
- Warren County, Sheffield
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 41.700, -79.030
Heavy rain combined with significant snowmelt caused numerous small streams to exceed bank-full. A number of roads in the county were closed due to flooding. Areas that were most significantly impacted were around Sheffield, where Tionesta Creek and Twomile Creek merge. Flooding was also noted along Brokenstraw Creek near Youngsville. A number of roads and bridges were closed, including Route 666 near Sheffield. 4 homes sustained major damage in the Sheffield area.
Flood, McKean
- When
- March 15, 2:30 AM EST to 1:00 PM EST
- Where
- McKean County, Bradford
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 41.970, -78.650
Heavy rain combined with significant snowmelt caused numerous small streams to exceed bank-full. Nearly a dozen roads were closed overnight in McKean County, mainly across the northern and western portions of the county, which remained closed into the afternoon hours.
Flood, Potter
- When
- March 15, 2:30 AM EST to 1:00 PM EST
- Where
- Potter County, Roulette to Genesee
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 41.780, -78.150
Heavy rain combined with significant snowmelt caused numerous small streams to exceed bank-full. A number of roads were closed due to flooding. Areas that were most significantly impacted were Roulette, Shinglehouse and Genesee, all across northern and central portions of the county.
Flood, Tioga
- When
- March 15, 3:00 AM EST to 1:00 PM EST
- Where
- Tioga County, Sabinsville to Knoxville
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 41.870, -77.520
Heavy rain combined with significant snowmelt caused several small streams to exceed bank-full. A few roads in the county were closed due to flooding. Areas that were most significantly impacted were in Westfield and Deerfield Townships, where Route 49 was closed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Ohio, March 15, 2007$900,000 · 11 events
- Marine Strong Wind in North Atlantic Coastal Waters, March 15, 20075 injured · 1 event
- Flooding in Vermont, March 15, 2007$55,000 · 2 events
- Flooding in New York, March 15 to 16, 2007$50,000 · 2 events
- Flooding in Indiana, March 15 to 21, 2007$21,000 · 3 events
- Heavy Snow in North Dakota, March 15, 20079 events
- Flooding in New York, March 15 to 18, 20077 events
- Flooding in Pennsylvania, March 15 to 17, 2007$10,000 · 4 events
- Heavy Snow in Minnesota, March 15, 20073 events
- Tornado and Damaging Wind in Florida, March 15 to 16, 2007EF0 · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 15, 20072 events
- Flooding in Ohio, March 15 to 19, 2007$10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13074, 13072, 13073, 13075.